Hail, Larimer
- When
- July 30, 11:57 AM MST
- Where
- Larimer County, 6 mi N of Wellington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -105.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 1:20 AM MST, 10 hours 37 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 AM MDT WED JUL 30 2003 SHORT TERM DISCUSSION: WK SFC CDFNT HAS MOVD THRU THE DIST ELY THIS MRNG. AIR BHND THIS FNT IS SOMEWHAT DRIER...AND DESPITE THE MSTLY CLR SKIES THIS MRNG...NO FOG HAS FORMED SO FAR THIS MRNG. CANNOT RULE OUT SOME PATCHY FOG TWD SUNRISE THO IN THE S PLATTE VALLEY AND IN AREAS OF THE FTHILLS WHICH RECEIVED SUBSTANTIAL RAIN/HAIL. OTWS ...MDLS ALL DRY THE LWR LVLS OUT STEADILY THRU THE DAY. THE MESOETA IN PARTICULAR IS AGGRESSIVE IN SCOURING THE MSTR OUT OF THE PLAINS. WK SFC HIGH PRESSURE WL DVLP ALG THE KS/NEBR BORDER LTR THIS AFTN WHICH SHUD PROVIDE SOME WK SELY RETURN FLOW LTR THIS AFTN. MDLS USUALLY DRY OUT THE LWR LVLS TOO QUICKLY IN THIS KIND OF SITUATION AND WL KP SCT AFTN TSTMS IN THE HIGH COUNTRY AND IN THE FNT RANGE ZNS. LAPSE RATES WL BE QUITE STEEP IN THESE AREAS AS WELL. FLOODING SHUD NOT BE AS MUCH OF A CONCERN AS PRVS DAYS...PWS WL BE LWR THIS AFTN AND MDT NWLY STEERING WNDS SHUD KP THE CONVECTION MOVING RIGHT ALONG. ACRS THE PLAINS...WK CAPPING INVRSN ALG WITH AN INERTIALLY STBL ATM SHUD KP TSTMS FM DVLPG. WL RMV POPS EAST OF DENVER IN UPCOMING GRIDS. 46 LONG TERM DISCUSSION...MASSIVE UPR RIDGE OVR THE INTERMOUNTAIN REGION /UTAH...NEVADA AND IDAHO/ HANGS IN THERE THURSDAY KEEPING NERN COLORADO UNDER VERY WARM AND RELATIVELY DRY NWLY MID-LVL FLOW. H5 HEIGHTS RISE THROUGH THE DAY THURSDAY WITH H7 TEMPS OVR DENVER AOA 16C EQUATING TO A SFC MAX TEMP AROUND 90F. ETA AND AVN MOS TEMP GUIDANCE ARE SIMILAR AS THEY BOTH GIVE A MAX TEMP IN THE LOWER 90S. WIND GRIDS SHOW A LOW-LVL ELY FLOW BY AFTERNOON ON THURSDAY... PROBABLY MORE A REFLECTION OF A NORMAL DIURNAL WIND PATTERN. MODEL SOUNDINGS INDICATE SFC LAYER CAPES UNDER A 1000 J/KG AND SOME CIN RIGHT THROUGH MAX HEATING. ANY STORMS THAT FIRE WILL BE LATE AND PROBABLY CONFINED MAINLY TO THE MTNS AND FRONT RANGE FOOTHILLS. LIGHT NWLY STEERING WINDS SHOULD CARRY A FEW HIGH BASED CELLS OVR THE ADJACENT PLAINS WHERE THEY SHOULD DISSIPATE AFTER PRODUCING GUSTY WINDS AND A FEW SPRINKLES. FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS STILL PRETTY MUCH IN AGREEMENT AS THEY MOVE THE UPR RIDGE SLOWLY EASTWARD DURING THE WEEKEND. ECMWF...UKMET AND GFS SHOW CENTER OF UPR RIDGE OVR THE FOUR CORNERS AREA ON FRIDAY AT SAME TIME PRECIPITABLE WATER VALUES AT THEIR LOWEST LVL IN DAYS /0.65 INCH AT DENVER/ AND H7 AND H5 TEMPS AT THEIR WARMEST OVR NERN COLORADO. MODELS SHOW 5H ANTICYCLONIC CIRCULATION CENTER NEAR CLAYTON NM ON SATURDAY AND EVEN FARTHER SE OVR THE LOWER TEXAS PANHANDLE ON SUNDAY. THIS SOUTHEASTWARD SHIFT IN THE RIDGE SHOULD ALLOW WAVES OF SUBTROPICAL MOISTURE TO STREAM NORTHWARD UP INTO COLORADO. HOW MUCH OF THIS MOISTURE WILL REACH OUR NECK OF THE WOODS...DIFFICULT TO SAY. HOWEVER AVN/GFS SHOW A SIZABLE JUMP IN PRECIPITABLE WATER VALUES FROM THURSDAY TO FRIDAY...WITH AN EVEN GREATER RISE ON SATURDAY TO AROUND 1.35 INCHES. FLOW ALOFT WILL BE QUITE LIGHT AND VARIABLE SO STORMS SHOULD BE SLOW MOVERS CAPABLE OF HEAVY RAINFALL. SEE THIS WET FLOW PATTERN IN PLACE AT LEAST THROUGH TUESDAY AS THE MODELS SHOW A BLOCKING RIDGE/TROUGH PATTERN DEVELOPING ACRS NORTH AMERICA NEXT WEEK. CLOUDS AND PCPN SHOULD MODERATE TEMPS SOME THROUGH THE PERIOD BUT WOULD NOT RULE OUT A FEW 90 DEG READINGS ON THE PLAINS. BAKER .DEN...NONE.
COZ030>051-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR IN AND NEAR THE MOUNTAINS AND FOOTHILLS. NO THUNDERSTORMS ARE EXPECTED ON THE NORTHEAST PLAINS OF COLORADO. OVERALL THE ATMOSPHERE IS DRIER THAN YESTERDAY...SO THE STORMS THAT DEVELOP ARE NOT EXPECTED TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY ACROSS THE FORECAST AREA. FOR THE WEEKEND INTO EARLY NEXT WEEK MORE MONSOON MOISTURE IS EXPECTED OVER THE FORECAST AREA SO THE THE SHOWER AND THUNDERSTORM COVERAGE WILL BE SCATTERED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. FMC/RJK
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
810 PM MDT WED JUL 30 2003
...PRELIMINARY STORM REPORT FOR JULY 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 PM 11 E BRIGGSDALE CO 60 MPH TSTM WIND GUST
07/29/03 MORGAN ESTIMATED BY SPOTTER
5 INCH TREE LIMBS BROKEN
0230 PM CONIFER CO 1.00 INCH HAIL
07/29/03 JEFFERSON
0304 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
07/29/03 DOUGLAS
0305 PM 3 WSW CENTENNIAL AIRPORT CO 1.00 INCH HAIL
07/29/03 DOUGLAS 25 MINUTES
0340 PM 1 N FRANKTOWN CO 1.00 INCH HAIL
07/29/03 DOUGLAS
JKLOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT WED JUL 30 2003
...PRELIMINARY STORM REPORT FOR JULY 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 PM 11 E BRIGGSDALE CO 60 MPH TSTM WIND GUST
07/29/03 MORGAN ESTIMATED BY SPOTTER
5 INCH TREE LIMBS BROKEN
0230 PM CONIFER CO 1.00 INCH HAIL
07/29/03 JEFFERSON
0304 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
07/29/03 DOUGLAS
0305 PM 3 WSW CENTENNIAL AIRPORT CO 1.00 INCH HAIL
07/29/03 DOUGLAS
0340 PM 1 N FRANKTOWN CO 1.00 INCH HAIL
07/29/03 DOUGLAS
JKLOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
838 AM MDT WED JUL 30 2003
...PRELIMINARY STORM REPORT FOR JULY 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 PM 11 E BRIGGSDALE CO 60 MPH TSTM WIND GUST
07/29/03 MORGAN ESTIMATED BY SPOTTER
5 INCH TREE LIMBS BROKEN
0230 PM CONIFER CO 1.00 INCH HAIL
07/29/03 JEFFERSON
0304 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
07/29/03 DOUGLAS
0305 PM 3 WSW CENTENNIAL AIRPORT CO 1.00 INCH HAIL
07/29/03 DOUGLAS
0340 PM 1 N FRANKTOWN CO 1.00 INCH HAIL
07/29/03 DOUGLAS
JKThe Cheyenne radar (KCYS), 44 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334589.